DermNet provides Google Translate, a free machine translation service. Note that this may not provide an exact translation in all languages
Author: Dr Vanessa Van de Velde, Registrar; Dr Alex Holme, Dermatologist, Royal Infirmary of Edinburgh, Edinburgh, Scotland; Chief Editor: A/Prof Amanda Oakley, Dermatologist, Hamilton, New Zealand, March 2016.
Alezzandrini syndrome is characterised by depigmentation.
Alezzandrini syndrome has been closely associated with Vogt-Koyanagi-Harada (VKH) syndrome, as they share similar cutaneous and ocular signs. Neurological involvement typical of VKH syndrome (8th cranial nerve damage and sterile meningitis) are not reported in Alezzandrini syndrome. The connection between the syndromes remains unknown.
Only a handful of patients with Alezzandrini syndrome have been described, who were males and females between 12 and 30 years old at presentation.
The cause of Alezzandrini syndrome remains unknown. Viral or autoimmune processes leading to melanocyte destruction have been suggested. Melanocytes migrate to the skin, retinas, uvea, cochleae, and vestibular labyrinths so any of these sites may be affected.
The initial presentation may be unilateral gradual loss of vision, followed by ipsilateral facial vitiligo and poliosis several years later. Ipsilateral reduced sensitivity to sound or hypoacusis may also develop. Bilateral deafness has been reported in one patient.
Alezzandrini syndrome is diagnosed on recognising the clinical presentation.
Ophthalmological investigations to assess for complications may include regular:
Audiometry is undertaken to assess hearing loss.
There are no treatments for Alezzandrini syndrome.
Due to the small number of reported cases, the prognosis of patients with this syndrome remains unknown.
Patients experience a gradual loss of vision and in some cases, progressive hearing loss. They have a greater risk of retinal detachment.
See the DermNet NZ bookstore
© 2021 DermNet New Zealand Trust.
DermNet NZ does not provide an online consultation service. If you have any concerns with your skin or its treatment, see a dermatologist for advice.